Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 20, 2002, 5:13 PM CDT for Clinton County, Iowa; Whiteside County, Illinois. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2002, 5:13 PM CDT (22:13 UTC)
- Expired
- Jul 20, 2002, 6:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Clinton County, IA, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 44 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:30 PM CDT | Hail 1.75 | Clinton, IA | |
| Jul 20, 5:43 PM CDT | Thunderstorm Wind 52 E | Albany, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2113 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
338 WUUS53 KDVN 202213 SVRMLI IAC045-ILC195-202315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA 513 PM CDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA WHITESIDE COUNTY IN NORTHWEST ILLINOIS * UNTIL 615 PM CDT * AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES NORTHWEST OF FULTON...MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... FULTON NOW. CLINTON BY 540 PM CDT. CAMANCHE BY 605 PM CDT. LOW MOOR BY 615 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN QUAD CITIES. LAT...LON 4191 9006 4200 9027 4180 9048 4176 9008 $$ JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:52 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 20, 2:52 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 252 PM CDT SAT JUL 20 2002 ...HIGH HEAT AND HUMIDITY MAIN CONCERNS THROUGH SUNDAY... WARM FRONT AT MIDDAY WAS FROM FAR N CENTRAL IA CURVING SE THROUGH DBQ INTO N CENTRAL IL. CONVECTION NOW TRYING TO FIRE ALONG CONVERGENCE OF OUTFLOW FROM MN MCS OVER NORTHERN ZONES JUST SOUTH OF SURFACE FRONT WHERE CAP IS WEAKEST. DEWPOINTS WIDESPREAD IN MID 70S WITH A FEW ASOS LOCATIONS FLIRTING WITH LEGITIMATE 80 DEG READINGS WITH AIR TEMPS IN LOW 90S PUSHING HEAT INDEX INTO ADVISORY CRITERIA OF 105 IN A FEW LOCATIONS. INITIAL CHALLENGE IS SHORT TERM TSRA POTENTIAL FOR NORTH...THEN HOW HOT AND HUMID CONDITIONS WILL BE TONIGHT INTO SUNDAY. GUIDANCE QPF HAS BEEN POINTING TOWARD WIDESPREAD CONVECTION ACROSS EASTERN IA/NW IL ALL DAY...WHICH IS JUST NOW TRYING TO GET STARTED. QUESTION IS HOW MUCH CAP WILL SUPPRESS CONVECTION AS OUTFLOW MOVES SOUTH INTO HIGHLY UNSTABLE BOUNDARY LAYER WITH LAPS SB CAPES OVER 6K J/KG. WILL CONTINUE SLIGHT CHANCES FOR NORTHEAST HALF CWA THIS EVENING. HOW LONG PAST SUNSET CONVECTION CONTINUES IS QUESTIONABLE WITH ONLY WEAK BOUNDARIES FOR CONVERGENCE AND UNIMPRESSIVE WIND SHEAR SO WILL KEEP EVENING WORDING FOR NOW. GUIDANCE LOWS IN MID 70S LOOK REASONABLE AND DEWPOINTS DO NOT DROP MUCH. DO THINK HEAT INDEX VALUES WILL DROP BELOW 80 DEG MINS BEFORE SUNRISE AND THUS HOLD OFF ON ADVISORY WORDING FOR TONIGHT. HEAT ADVISORY IS NECESSARY FOR SUNDAY WITH TEMPERATURES WELL INTO MID 90S AND POSSIBLE UPPER 90S IN FAR W-NW ZONES CLOSER TO H85 WARM POCKET OVER NEB THAT DRIFTS NE ON SUNDAY. DEWPOINTS WILL BE SIMILAR IF NOT A LITTLE LOWER THAN TODAY DUE TO DEEPER MIXING INTO SLIGHTLY DRIER AIR ALOFT WITH SW FLOW AND SLIGHTLY LESS SURFACE MOISTURE POOLING WITH FRONT FURTHER NORTH. SHOULD SEE HEAT INDEX VALUES APPROACHING 110 IN AFTERNOON. ALL MODELS DRIVE A COLD FRONT INTO CWFA LATE SUNDAY NIGHT/EARLY MONDAY AS SHORTWAVE CURRENTLY MOVING ACROSS SW CANADA WI PUSHES THROUGH. HAVE LIMITED LIKELY POPS SUNDAY NIGHT TO NW WITH SCATTERED IN SE...AND THEN LIKELY ENTIRE AREA FOR MONDAY AS FRONT DRIVES THROUGH. HIGH PRESSURE SETTLES IN WITH DRIER NRLY SURFACE FLOW AND NW FLOW ALOFT TUESDAY INTO WEDNESDAY TO LIMIT HIGHS TO 80S MONDAY AND MAINLY IN LOWER TO MID 80S TUESDAY AND WED. MEDIUM RANGE GUIDANCE BRINGS WEAK SHORTWAVE THURSDAY INTO FRIDAY FOR TSRA CHANCES...THEN STRONGER WAVE FRIDAY NIGHT INTO SATURDAY. GUIDANCE TEMPERATURES LOOKED REASONABLE WITH LATE WEEK WARMING TREND. .DVN... IA...HEAT ADVISORY SUNDAY. IL...HEAT ADVISORY SUNDAY. MO...HEAT ADVISORY SUNDAY. DLS
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.